Maryland, 2025Rip Current in Maryland, August 8, 2025
August 8, 2025 · NWS AKQ · 1 event in 1 county or zone
A man suffered cardiac arrest while in the water at the Offshore Vehicle (OSV) Maryland section of the Assateague Island National Seashore on August 8. Lifeguards attempted first aid but were unable to save him.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man suffered cardiac arrest while in the water at the Offshore Vehicle (OSV) Maryland section of the Assateague Island National Seashore on August 8. Lifeguards attempted first aid but were unable to save him.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 8, 2:01 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
301 PM EDT Fri Aug 8 2025
.SYNOPSIS...
High pressure will moves away from the coast of New England
tonight. Low pressure off the southeast coast will slowly drift
northeast into Saturday and farther offshore from Sunday into
next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 300 PM EDT Friday...
Key Messages:
- Persistent northeast winds continue tonight with low pressure
remaining off the Carolina coast.
Afternoon analysis shows surface high pressure has finally moved off
the New England coast but it continues to ridge to the SW and into
the local area. Low pressure off the NC coast continues to become
better defined with the resulting pressure gradient between low and
high pressure maintaining NE surface winds across the region.
Moist/onshore flow has resulted in widespread strato-cu across the
region today with occasional breaks across the NW half of the area
and thicker cloud cover SE. Temperatures have warmed into the
mid/upper 70s to low 80s across the region this afternoon. A few
showers have popped up across the SE third of the area this
afternoon. This region will be favored for additional shower
development through the afternoon and potentially into the early
evening. QPF is expected to be light with a trace to perhaps a few
hundredths possible. Clouds decrease somewhat tonight with relative
lower coverage N and W with partly to mostly cloudy skies SE.
Overnight low temps will be comfortable, ranging from the upper 50s
NW to the low 70s SE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 300 PM EDT Friday...
Key Messages:
- Mainly dry with temperatures warming a few degrees each day into
early next week.
High pressure settles over the region this weekend into early next
week as coastal low pressure moves away into the Atlantic. High temps
Saturday will be in the low 80s across the region with fewer clouds
and only an isolated shower or two possible near the Albemarle Sound
during the afternoon. Mostly clear Saturday night with lows again
falling into the upper 50s NW to the upper 60s/low 70s SE. Similar
conditions are expected Sunday and Monday with temps increasing a
few degrees each day. Overnight lows will follow a similar trend,
generally in the low to mid 60s Sunday night and mid to upper 60s
Monday night. Mainly diurnal showers/storms are possible Sunday and
Monday across the southern half of the area. Only meager flow is
expected aloft so severe storms are not expected.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...
Key Messages:
- Warming trend continues with temps near to slightly above seasonal
norms this week.
Upper ridging expands across the SE CONUS midweek as surface high
pressure migrates offshore ahead of an upper trough over the
Midwest. Temps will continue to warm a degree or two each afternoon
with highs in the mid to upper 80s Tuesday and upper 80s to low 90s
Wednesday through Friday. Humidity increases as well with dew points
rising back into the low to mid 70s. The upper trough will suppress
the ridge somewhat by the later half of the week, bringing a return
to mainly diurnal shower and storm chances. Increased clouds and
precip will keep afternoon heat indices from rising much above the
100 degree mark. Overnight low temps moderate back into the low 70s
through the extended forecast period.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...
Mixed flying weather across the region this afternoon with some
MVFR CIGs hanging over SE portions of the area. Expect a few
more hours of MVFR at ORF/PHF/ECG before things improve by late
afternoon. NE winds generally 10-15 kt with a few gusts
approaching 20 kt through the remainder of the afternoon before
decreasing back into the 5-10 kt range for ORF and ECG.
Elsewhere winds generally light and variable tonight. A few
showers have developed SW of PHF/ORF but are not expected to
impact the terminals. Showers are possible at ECG but with low
confidence in coverage and timing.
Outlook: High pressure builds S into the region this weekend
into early next week as low pressure moves offshore. This will
bring mainly dry and VFR conditions.
&&
.MARINE...
As of 300 PM EDT Friday...
Key Messages:
- SCA conditions prevail through at least early Saturday.
- Rough surf conditions continue through Saturday, causing the
High R ip Risk. An elevated rip current risk will likely
continue through Sunday.
- Benign marine conditions are expected from Monday through at least
the middle of next week as winds become S-SE.
1026mb high pressure is centered S of Nova Scotia this aftn, with
weak but developing low pressure well SE of Cape Hatteras. The wind
is ENE and generally 10-15kt with gusts to ~20kt N to 15-20kt with
gusts to ~25kt S. Seas range from 5-6ft N to 6-7ft S. Waves in the
Ches. Bay are approximately 3-5ft in the lower Bay and 2-3ft in the
middle Bay. SCAs remain in effect for all but the upper rives.
However, conditions are quite marginal in the Ches. Bay N of New
Point Comfort. This SCA will continue for now given that it only
runs through this evening. Overall, wind probs have diminished.
Otherwise the only changes to the SCAs were to extend the mouth of
the Bay through midday Saturday. The ENE wind will generally
diminish to 10-15kt with gusts to ~20kt later tonight, and 10-15kt
by Saturday.
Onshore flow diminishes Sunday as high pressure settles S and low
pressure moves NE well away from the coast. Seas subside to 3-4ft by
Saturday night and Sunday. Benign marine conditions are expected
through the middle of next week as high pressure is generally
centered off the Mid-Atlantic coast. This will result in sub-SCA
southerly flow. Seas will mainly be 2-3ft, with 1ft to occasionally
2ft waves in the Ches. Bay.
Rough nearshore surf and a high risk of rip currents will continue
Saturday with persistent onshore flow and nearshore waves of 4-5ft N
to ~5ft S. At this time rip current forecast for Sunday is moderate
for all beaches. However, there is a potential for the rip risk to
remain high for the southern beaches given shore normal ENE swell.
&&
.TIDES/COASTAL FLOODING...
As of 300 PM EDT Friday...
Persistent NE flow will allow for tides to remain elevated across
the area. However, a rather strong ebb tide is occurring at the
mouth of the Ches. Bay after a weak flood tide despite onshore
flow and elevated seas. The higher astronomical high tide occurs
this evening/overnight and another round of nuisance tidal
flooding is possible. Coastal Flood Statements are in effect for
areas bordering the Ches. Bay/ocean/tidal rivers in VA and the
Currituck Outer Banks in NC. No additional statements have been
issued at this time for the Bay-side of the MD Eastern Shore
given a rather strong ebb tide following a weak flood tide.
Water levels gradually fall this weekend as winds/seas slowly
subside, but could remain elevated through the higher
astronomical high tide Saturday evening/Saturday night.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ630-
631-633-638.
Small Craft Advisory until 4 AM EDT Saturday for ANZ632.
Small Craft Advisory until 1 PM EDT Saturday for ANZ634-650-
652-654.
Small Craft Advisory until 6 PM EDT Saturday for ANZ656-658.
&&
SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 8, 2:02 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
302 PM EDT Fri Aug 8 2025
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-091915-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
302 PM EDT Fri Aug 8 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-091915-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
302 PM EDT Fri Aug 8 2025
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Maryland Beaches
- When
- August 8, 2:45 PM EST
- Where
- Maryland Beaches forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Social Media
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
Assateague State Park sent five lifeguards to the Offshore Vehicle (OSV) Maryland section of the Assateague Island National Seashore. The lifeguards responded to a cardiac arrest of a male, approximately 60 years old who was in the water. First Aid was attempted, but they were unable to save him. The man was believed to have drowned and was in the water for an unknown amount of time. There was a high rip current risk at the time along with 4 to 5 foot waves. Given the rough surf, it likely was a combination of surf and exhaustion that led to the cardiac arrest.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Dakota, August 8, 2025EF1 · 30 events
- Tornado and Flood in Florida, August 8, 2025$50,000 · EF0 · 2 events
- Damaging Winds and Lightning Strike in Minnesota, August 8, 2025$20,000 · 55 kt wind · 16 events
- Heat in Texas, August 8 to 9, 202521 events
- Damaging Winds in South Dakota, August 8, 202561 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 8, 202514 events
- Tornado and Damaging Winds in Minnesota, August 8, 2025EF0 · 13 events
- Excessive Heat and Heat in Iowa, August 8, 20259 events
- Hail and Damaging Winds in Minnesota, August 8 to 9, 20251 in hail · 9 events
- Flash Flooding in Georgia, August 8, 20257 events
- Heat in Arkansas, August 8 to 9, 20256 events
- Flooding and Heavy Rain in Georgia, August 8 to 9, 20255 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289995.